Try it
General Medicine · Electrolytes: nephrogenic diabetes insipidus
Sample itemA 40-year-old man with bipolar disorder on long-term lithium passes 6 litres of urine daily. After water deprivation, urine osmolality stays at 160 mosm/kg. After intranasal desmopressin it rises only to 170 mosm/kg. What is the diagnosis and the appropriate step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Nephrogenic diabetes insipidus; review lithium and give a thiazide
Failure to concentrate urine after both dehydration and desmopressin indicates renal resistance to ADH. Lithium is the commonest drug cause, acting by reducing aquaporin-2 expression in collecting duct cells. Management is to stop or lower lithium if possible, and a thiazide with amiloride can reduce urine volume by causing mild volume depletion.
Option by option
A. Nephrogenic diabetes insipidus; review lithium and give a thiazide (correct)
Correct. No response to desmopressin means the kidney is resistant to ADH, and lithium is the likely cause.
B. Primary polydipsia; fluid restriction
In primary polydipsia urine concentrates normally during water deprivation.
C. SIADH; start tolvaptan
SIADH produces concentrated urine and hyponatraemia, not 6 litres of dilute urine daily.
D. Central diabetes insipidus; start desmopressin
Central diabetes insipidus would show a rise of more than 50% in urine osmolality after desmopressin.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…